Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

An asymptotic expansion for
the incomplete beta function


Author: B. G. S. Doman
Journal: Math. Comp. 65 (1996), 1283-1288
MSC (1991): Primary 33B20; Secondary 65D20
MathSciNet review: 1344611
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A new asymptotic expansion is derived for the incomplete beta function $I(a,b,x)$, which is suitable for large $a$, small $b$ and $x > 0.5$. This expansion is of the form

\begin{equation*}I(a,b,x) \quad \sim \quad Q(b, -\gamma \log x) + {\frac {\Gamma (a + b)}{\Gamma (a) \Gamma (b)}} x^{\gamma } \sum ^{\infty }_{n=0}T_{n}(b,x)/ \gamma ^{n+1} , \end{equation*}

where $Q$ is the incomplete Gamma function ratio and $\gamma = a + (b - 1)/2$ . This form has some advantages over previous asymptotic expansions in this region in which $T_{n}$ depends on $a$ as well as on $b$ and $x$.


References [Enhancements On Off] (What's this?)

  • 1. M. Abramowitz and I. A. Stegun, Handbook of Mathematical Functions, Dover, New York, 1970.
  • 2. A. R. Didonato and A. H. Morris, Computation of the Incomplete Gamma Function Ratios and their Inverse, ACM Trans. Math. Software 12 (1986), 377-393.
  • 3. ------, Significant Digit Computation of the Incomplete Beta Function Ratios, ACM Trans. Math. Software 18 (1992), 360-373.
  • 4. B. G. S. Doman, C. J. Pursglove and W. M. Coen, A Set of Ada Packages for High Precision Calculations, ACM Trans. Math. Software 21 (1995), 416-431.
  • 5. Jerry L. Fields, A note on the asymptotic expansion of a ratio of gamma functions, Proc. Edinburgh Math. Soc. (2) 15 (1966), 43–45. MR 0200486 (34 #379)
  • 6. C. L. Frenzen, Error bounds for asymptotic expansions of the ratio of two gamma functions, SIAM J. Math. Anal. 18 (1987), no. 3, 890–896. MR 883576 (88d:33001), http://dx.doi.org/10.1137/0518067
  • 7. Yudell L. Luke, The special functions and their approximations, Vol. I, Mathematics in Science and Engineering, Vol. 53, Academic Press, New York-London, 1969. MR 0241700 (39 #3039)
  • 8. E. C. Molina, Expansions for Laplacian Integrals in Terms of Incomplete Gamma Functions, International Congress of Mathematicians, Zurich, Bell System Technical Journal 11 (1932), 563-575 and Monograph B704.
  • 9. N. M. Temme, Incomplete Laplace integrals: uniform asymptotic expansion with application to the incomplete beta function, SIAM J. Math. Anal. 18 (1987), no. 6, 1638–1663. MR 911655 (89f:41036), http://dx.doi.org/10.1137/0518118
  • 10. M. E. Wise, The use of the negative binomial distribution in an industrial sampling problem, Suppl. J. Roy. Statist. Soc. 8 (1946), 202–211. MR 0021289 (9,49c)
  • 11. M. E. Wise, The incomplete beta function as a contour integral and a quickly converging series for its inverse, Biometrika 37 (1950), 208–218. MR 0040622 (12,724e)

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 33B20, 65D20

Retrieve articles in all journals with MSC (1991): 33B20, 65D20


Additional Information

B. G. S. Doman
Affiliation: Department of Mathematical Sciences, University of Liverpool, PO Box 147, Liverpool L69 3BX, England
Email: doman@liv.ac.uk

DOI: http://dx.doi.org/10.1090/S0025-5718-96-00729-6
PII: S 0025-5718(96)00729-6
Keywords: Gamma function ratio, incomplete Beta function, Chi-square distribution, Student's distribution, $F$ distribution
Received by editor(s): March 16, 1995
Received by editor(s) in revised form: June 26, 1995
Article copyright: © Copyright 1996 American Mathematical Society